Thunderstorm Wind, Owsley
- When
- May 13, 1:25 PM EST
- Where
- Owsley County, 1 mi W of Island City
- Measured
- 51 kt (59 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -83.800
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 10:00 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 AM EDT MON MAY 13 2002 THE ZONE FORECASTS FOR EASTERN KY WILL BE UPDATED SHORTLY TO BRING THE POPS IN LINE WITH DIMINISHING ACTIVITY...THEY WILL RANGE FROM 70 PERCENT NORTHEAST TO 80 PERCENT SOUTHEAST. THE FRONT IS JUST NOW WORKING THROUGH NORTHERN KY...AND THE LATEST RUC MODEL SHOWS THAT IT MAKES SLOW PROGRESS SOUTH...REMAINING IN SOUTHEAST KY THROUGH MID-AFTERNOON. THE FLOOD WATCH WILL KEPT IN EFFECT. AN AVERAGE OF 1 TO 2 INCHES OF RAIN HAS FALLEN THUS FAR...AND THE EFFECTS ON RIVERS AND STREAMS ARE YET TO COME. THE DISCUSSION FROM THE PREVIOUS FORECASTER...GREIF...FOLLOWS. THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON- SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW LATER IN THE WEEK. AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30) POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT. LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO THE ONE WE ARE FACING TODAY. PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR... DID NOT DEVIATE MUCH. .JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM TODAY. SCHAUB
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0915 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED SPELLING ERRORKYZ068-069-079-080-083>088-110-112>118-120-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1013 AM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY THIS AFTERNOON. THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE SEVERE THUNDERSTORM WATCH... BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT... KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY... PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY. SCHAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BARBOURVILLE KY WIND DAMAGE
05/13/02 KNOX 2 TREES DOWN ON HIGHWAY
930 AND ROUTE 6. REPORTED
BY HIGHWAY DEPARTMENT.
HYSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0910 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED PIKE COUNTY EVENT TIMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FLEMING-NEON KY WIND DAMAGE
05/13/02 LETCHER NUMEROUS TREES DOWN ACROSS
MUCH OF LETCHER COUNTY.
INCLUDING MILLSTONE,
THORNTON AND SANDLICK.
REPORTED BY HIGHWAY
DEPARTMENT AND EOC.
HYSELLKYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 112 PM EDT MON MAY 13 2002 ...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON... A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON. THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64... TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR 2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE WINDS FROM 2 PM THROUGH 6 PM EDT. IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER. MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS. SCHAUB
The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297674.